fbpx
The Health Benefits of Saying Sorry 
January 16, 2021
Supercharge Your Child’s Immunity 
January 18, 2021
Show all

Opioids 

 

 

Since the onslaught of COVID-19, the U.S. has seen unprecedented changesparticularly in the rise of opioid use. At least 30 states have reported increases in opioid-related mortalities or overdoses, and the number of overdoses thus far in 2020 has already surpassed the total number of overdoses in 2019. 

No demographic is immune to opioid abuse, but perhaps the hardest hit is our adolescents. Although some sources indicate a five-year decline in high school seniors using opioids, initial clinical reports show a sharp increase this year. 

Why are our young people so susceptible to the ravages of this addiction? Adolescence is a vulnerable time in terms of growth and development of one’s identity and self-esteem. Add to that the uncertainty of COVID-19, which carries additional stressors such as social isolation and increased symptoms of anxiety and depression. 

Fentanyl, a synthetic opioid that is 80 to 100 times stronger than morphine and many times that of heroin, is one of the newest forms. Adolescents will use heroin that is actually Fentanyl or laced with Fentanyl, leading to unintentional overdoses. A person typically will use with a friend or partner, but now in isolation, there is no one present to call 911 when a person injects and abruptly stops breathing.  

Counterfeit Xanax bars are also being laced with Fentanyl, and young adults are unwittingly overdosing on these. “Xans” are popularized on social media and in music, and is often portrayed as a mainstream party drug. 

Open communication with your child is critical to prevent them from trying opioids. Talk to your child and educate them about the consequences of using. Without judgement, discuss and normalize the stressors associated with COVID: loneliness, boredom, fear, anxiety, stress and depression. Helping your child simply feel understood makes all the difference. 

Its also important for parents to know the warning signs of potential drug use. Change is a key concept. Is there a change in behaviors, routine and circle of friends? Parents can also observe for signs of opioid intoxication, such as feeling cold, pinpoint pupils, slowed movements, slurred speech and head nodding. Conversely, parents should understand and recognize opioid withdrawal symptoms: increased body temperature/sweating, insomnia, enlarged pupils, goose bumps, tearing, runny nose and muscle spasms. Acute, physical symptoms manifest when they have not used heroin for at least a duration of 12 hours.   

Ultimately, prevention is our most important weapon as parents. 

By // Andrea Raby, DO 

en English
X